South Dakota, 2023

Hail in South Dakota, August 1, 2023

August 1, 2023 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over eastern Bennett County, producing hail to golf ball size near Harrington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over eastern Bennett County, producing hail to golf ball size near Harrington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 4:23 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 1, 4:23 PM MST, 2 hours 7 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
523 PM MDT Tue Aug 1 2023

.DISCUSSION...(This Evening Through Tuesday)
Issued at 137 PM MDT Tue Aug 1 2023

Semi-active pattern to persist through this week. Monsoon
moisture coupled with ample low level moisture will support
locally heavy rainfall Thursday this week with some areas
potentially seeing 2+ inches of rain. Weakly forced convection
ongoing today across scentral SD, along an old trough axis.
Additional convection is possible over the BH and NE WY this
afternoon and far NW SD this evening in an isolated fashioned.
Mainly dry tonight with seasonal lows. Weak impulse will across
the region Wed afternoon, supporting chances for storms across NE
WY and from the BH NE along a settling trough axis, with chances
lingering overnight Wed in an isolated fashion per WAA ahead of
the monsoon wave. Thursday will see a good chance for showers and
storms with moist easterly upslope flow and elevated monsoon
moisture combining to support PW's of 1 to 2 inches. Slow moving
storms expected given marginal low shear outflow dominated
environment, although a few rotating updrafts will be possible
from the BH SE into scentral SD where better shear numbers will be
in place, supporting a severe threat there. Best chance for
storms and heavy rainfall will be Thur afternoon and evening.
Would not be surprised to see a flash flood watch issued by later
shifts. Frontal boundary will oscillate over the region through
Sat, providing sct to isold chances for storms in that time
period, esp as a weak upper low traverses the region. Much cooler
as well with highs in the 70s. Drier weather expected for the
first part of next week as a decent sfc ridge advects thorough the
area, shunting moisture south and west. Semi- active zonal flow
and warmer temps will then likely return by the middle of next
week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 521 PM MDT Tue Aug 1 2023

Isolated/scattered TSRA will continue this evening, mainly east of
the Black Hills toward south-central SD. Local IFR conditions
expected with the strongest storms as well as erratic wind gusts
to 45kts. Local IFR conditions due to stratus/fog may develop over
south-central 09z-15z Wednesday. Otherwise, VFR conditions
expected through the TAF period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...JC
AVIATION...Helgeson
Hazardous weather outlook, Aug 1, 9:48 AM MST, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1048 AM MDT Tue Aug 1 2023

SDZ012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-071-
021300-
Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
1048 AM MDT Tue Aug 1 2023 /1148 AM CDT Tue Aug 1 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this afternoon and evening. A
storm or two may be strong with small hail and gusty winds.
Severe weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a daily chance of thunderstorms this week. A few storms
may be strong with hail and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-021300-
Harding-Perkins-
1048 AM MDT Tue Aug 1 2023

This Hazardous Weather Outlook is for portions of northwestern
South Dakota.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
this evening, meaning that isolated severe storms are possible.
Primary hazards include hail and strong winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a daily chance of thunderstorms this week. A few storms
may be strong with hail and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 1, 1:53 PM MST, 4 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
253 PM MDT Tue Aug 01 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Tstm Wnd Gst     9 ENE Belvidere         43.90N 101.10W
08/01/2023  M51 mph          Jackson            SD   Mesonet

&&

JC
Special weather statement, Aug 1, 4:35 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Rapid City SD
535 PM MDT Tue Aug 1 2023

SDZ032-020000-
Haakon SD-
535 PM MDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of northeastern Haakon
County through 600 PM MDT...

At 535 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Kirley, or 28 miles south of Eagle Butte, moving
northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern Haakon
County northeast of Kirley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4468 10116 4452 10117 4458 10125 4472 10114
      4469 10113
TIME...MOT...LOC 2335Z 232DEG 9KT 4460 10117

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Helgeson
Special weather statement, Aug 1, 5:07 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Rapid City SD
607 PM MDT Tue Aug 1 2023

SDZ044-047-020045-
Bennett SD-Todd SD-
607 PM MDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of southwestern Todd
and eastern Bennett Counties through 645 PM MDT/745 PM CDT/...

At 607 PM MDT/707 PM CDT/, Doppler radar was tracking a strong
thunderstorm 4 miles southeast of Harrington, or 28 miles southwest
of Mission, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Spring Creek and Upper Cut Meat around 710 PM CDT.
  Harrington around 610 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4301 10103 4309 10162 4332 10144 4328 10086
TIME...MOT...LOC 0007Z 193DEG 15KT 4313 10117

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Helgeson
Special weather statement, Aug 1, 5:46 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Rapid City SD
646 PM MDT Tue Aug 1 2023

SDZ043-044-047-020130-
Jackson SD-Bennett SD-Todd SD-
646 PM MDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of west central Todd,
southeastern Jackson and northeastern Bennett Counties through 730 PM
MDT/830 PM CDT/...

At 645 PM MDT/745 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Vetal, or 17 miles east of Martin, moving northeast
at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of west central Todd,
southeastern Jackson and northeastern Bennett Counties between Vetal
and Grass Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4320 10153 4347 10141 4340 10123 4339 10122
      4339 10119 4328 10089 4308 10108
TIME...MOT...LOC 0045Z 211DEG 16KT 4324 10139

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Helgeson
Local storm report, Aug 1, 6:08 PM MST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
708 PM MDT Tue Aug 01 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     Tstm Wnd Gst     11 SW Parmelee          43.23N 101.20W
08/01/2023  M56 mph          Todd               SD   Mesonet

&&

WFO UNR
Special weather statement, Aug 1, 6:17 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Rapid City SD
717 PM MDT Tue Aug 1 2023

SDZ044-047-020200-
Bennett SD-Todd SD-
717 PM MDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of west central Todd
and east central Bennett Counties through 800 PM MDT/900 PM CDT/...

At 717 PM MDT/817 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Vetal, or 18 miles east of Martin, moving east at
10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vetal and Harrington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4315 10143 4328 10146 4328 10113 4304 10120
TIME...MOT...LOC 0117Z 269DEG 7KT 4320 10136

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Helgeson

The radar

The North Platte radar (KLNX), 145 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bennett

When
August 1, 6:30 PM MST
Where
Bennett County, 1 mi S of Harrington
Measured
1.75 in hail
Reported by
Public
Coordinates
43.156, -101.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2023Every state in 2023This day in weather historyWarnings in South Dakota, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119167.